Join 3,556 readers in helping fund MetaFilter (Hide)


How can I stop spotting?
September 20, 2010 11:27 AM   Subscribe

I started spotting today. How can I stop it by Thursday?

I take my birth control pill (Kariva, if it matters) every morning around 7:45am. This weekend I slept in on both days much later than I usually do and didn't take it until around 12:15pm. I'm assuming that's what's causing me to spot this afternoon, but I don't know of course. Today (9/19) is the first day of week 2 of the pack.

When I've spotted in the past, it's kept up until week 4, when my period begins for real. I'm visiting my boyfriend this Thursday (we haven't seen each other for several months (so I know this isn't implantation bleeding)), and I'd like it to stop by then. He won't care, but I'd still like to stop it.

What is the best way to do that? Should I continue taking it at 12:15pm or just do my usual morning time? Are there other tricks for getting it to stop (like heavy exercise or something?)? I am fine with period (/spotting) sex; I just prefer non-period sex.

Any advice would be much appreciated. Thank you all!

(anon because of family members on mefi)
posted by anonymous to Health & Fitness (6 answers total) 1 user marked this as a favorite
 
I'd go with usual morning time ... hope others chime in with more suggestions. But if you don't stop spotting, don't let it ruin your reunion!
posted by cyndigo at 11:50 AM on September 20, 2010


Your doctor may have a solution -- the first that comes to mind is adding more estrogen, in the form of either a low-dose estrogen patch or switching to a birth control pill with maybe a 34 microgram dose of estrogen, instead of the 20 mcg you now get with Kariva.
posted by wryly at 12:03 PM on September 20, 2010


If it were me I might push my next couple doses closer together than usual to keep the estrogen levels in the blood higher which will help the uterine lining heal. I might take the next 3 or 4 pills at 12 hour intervals instead of 24 hours (so you will finish your pack ahead of schedule; plan accordingly and do not extend your placebo interval to get back on schedule) This only comes from firsthand experience over many years with combination BCP; I am not a medical professional who is qualified to tell you if this is safe for you or not and it might not work or it could make you really nauseated, etc. I'm just saying I have done this and it didn't hurt and it cleared up the bleeding. A big fat YMMV comes with this tip.
posted by slow graffiti at 1:37 PM on September 20, 2010


If you aren't able to stop spotting, try an Instead cup, which should be available at most drugstores. It works more or less like a DivaCup in that it's a removable thing that stays inside your body to collect the fluid, but unlike the Diva Cup you can keep it in during sex. And it's NOT like a female condom -- no plasticky sheets or extra rings around your ladybits.

I haven't actually used them, but I have several friends who swear by them. (And I'm hoping that one of them will stop by this thread to back me up.)
posted by Madamina at 1:53 PM on September 20, 2010 [2 favorites]


I've used Instead cups. They can be difficult to insert until you get the hang of it (unlike the DivaCup they go all the way up behind your pubic bone, near the cervix, kind of like a diaphragm), and I've had them spill when my cycle was heavy, but they should work fine for spotting. Another option is menstrual sponges like sea pearls.
posted by PhoBWanKenobi at 2:23 PM on September 20, 2010


Call your doctor or Planned Parenthood. For many women it is safe and effective to double up on the pill for one day. HOWEVER there are plenty of things that can make this unsafe for you. Before you do this, call your doctor to talk about it.
posted by stoneweaver at 5:26 PM on September 20, 2010


« Older As ugly as they are, I'd like ...   |  Tell me about your cluster hea... Newer »
This thread is closed to new comments.